Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 18, 2020, 9:39 AM EDT for Lewis County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 9:39 AM EDT (13:39 UTC)
- Expired
- Aug 18, 2020, 10:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 11 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
684 WWUS81 KBUF 181339 SPSBUF Special Weather Statement National Weather Service Buffalo NY 939 AM EDT Tue Aug 18 2020 NYZ006>008-181430- Jefferson-Oswego-Lewis- 939 AM EDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON... SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES... At 939 AM EDT, a strong thunderstorm was located 10 miles northwest of Redfield, or 14 miles east of Sandy Island Beach State Park, moving east at 30 mph. Winds in excess of 35 mph are possible with this storm. Locations impacted include... Lowville, Barnes Corners, Whetstone Gulf State Park, Denmark, Martinsburg, Lorraine, Copenhagen, Turin, Worth, Smartville, Bellwood and Rector. Conditions in the atmosphere are such that weak, brief funnels may form this afternoon. They usually develop beneath showers or weak thunderstorms when the air aloft is especially cold. These funnels are usually harmless, but on rare occasions can briefly touch down and cause wind gusts over 50 mph. If a funnel approaches your location, move indoors. Please contact the National Weather Service if you see a funnel. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4356 7595 4373 7604 4396 7557 4360 7537 TIME...MOT...LOC 1339Z 251DEG 26KT 4367 7590 $$ RSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:54 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 6:54 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 654 AM EDT Tue Aug 18 2020 .SYNOPSIS... Colder air will move in today. A few showers will be possible this afternoon. But overall, the remainder of the week will be dry and refreshingly cooler when compared to the relatively warm and humid summer. && .NEAR TERM /THROUGH TONIGHT/... An upper level trough will remain over the region today. Cool northwest flow will produce plenty of inland cumulus and lake shadowing. There may be a brief window for a lake breeze-forced line along the Thruway from Buffalo to Rochester late in the day that will move southeast. Otherwise, most areas should remain dry and cooler with high temperatures in the 70s, with higher terrain perhaps not getting out of the 60s. High pressure will build in tonight. This should bring clearing skies, light winds and with efficient radiational cooling it will feel more like Fall than mid-August. Overnight temperatures will fall into the 50s, but interior portions of the Southern Tier and North Country could drop into the upper 40s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure will centered over the lower lakes Wednesday will drift across New York to New England by Thursday Night with fair weather through the period. High temperatures on Wednesday will be in the low 70s and will warm to upper 70s on Thursday. Wednesday night will be the coolest of the week with temperatures dipping into the low 50s in most areas with some upper 40s across the interior southern tier and north country. Thursday night expect temps about five or so degrees milder. && .LONG TERM /FRIDAY THROUGH MONDAY/... The exiting high pressure will still dominate our weather to start the period with dry weather continuing into Saturday. A shortwave over eastern Manitoba will progress east through the longwave zonal pattern this weekend. As such, the associated surface front associated with the shortwave will track across the forecast area Sunday with scattered showers and thunderstorms. With the exit of the frontal boundary Monday, a return of dry weather is expected as high pressure will work its way east from the Upper Great Lakes. Temperatures will be on the warm side Friday and Saturday with highs generally in the mid to upper 80s then in the upper 70s to low 80s Sunday and Monday. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... LIFR fog at KJHW will improve between 12z-13z. Otherwise, expect mostly VFR conditions today. There may be a broken line of showers on a lake breeze boundary from about KBUF-KROC late in the afternoon that would move southeast with time. Outlook... Wednesday through Friday...VFR except for AM inland river valley fog. Saturday...VFR, but with a chance of inland showers. && .MARINE... A few showers between Fair Haven and Oswego this morning could produce waterspouts. High pressure will then build across the region tonight and persist through much of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA/Zaff NEAR TERM...TMA SHORT TERM...JLA LONG TERM...JLA AVIATION...HSK/JLA/TMA/Zaff MARINE...TMA
Hazardous weather outlook, Aug 18, 4:19 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 419 AM EDT Tue Aug 18 2020 NYZ001>008-010>014-019>021-085-190830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 419 AM EDT Tue Aug 18 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-190830- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 419 AM EDT Tue Aug 18 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042-043-062-063-190830- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 419 AM EDT Tue Aug 18 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-190830- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 419 AM EDT Tue Aug 18 2020 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. There is a chance for waterspouts this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 18, 4:17 AM EDT, 5 hours 22 minutes before
Special Weather Statement National Weather Service Buffalo NY 417 AM EDT Tue Aug 18 2020 NYZ006-180845- Oswego- 417 AM EDT Tue Aug 18 2020 ...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL AFFECT WEST CENTRAL OSWEGO COUNTY... At 411 AM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles northeast of Central Square to near Battle Island State Park. Movement was southeast at 15 mph. Locations impacted include... Fulton, Battle Island State Park, Hastings, Volney, Palermo, Minetto, Mexico, Hannibal, Parish, Mallory, Furniss and Granby Center. This includes Interstate 81 between exits 33 and 34. Rainfall totals may reach over 2 inches in some locations. Expect the heavy rain to result in ponding of water in poor drainage and low-lying areas. Do not drive your vehicle through flooded roadways. Be extra cautious as night when its harder to see water over roadways. LAT...LON 4332 7598 4329 7659 4341 7661 4349 7611 TIME...MOT...LOC 0811Z 328DEG 11KT 4336 7607 4335 7655 TMA
Special weather statement, Aug 18, 9:39 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 939 AM EDT Tue Aug 18 2020 NYZ006>008-181430- Jefferson-Oswego-Lewis- 939 AM EDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON... SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES... At 939 AM EDT, a strong thunderstorm was located 10 miles northwest of Redfield, or 14 miles east of Sandy Island Beach State Park, moving east at 30 mph. Winds in excess of 35 mph are possible with this storm. Locations impacted include... Lowville, Barnes Corners, Whetstone Gulf State Park, Denmark, Martinsburg, Lorraine, Copenhagen, Turin, Worth, Smartville, Bellwood and Rector. Conditions in the atmosphere are such that weak, brief funnels may form this afternoon. They usually develop beneath showers or weak thunderstorms when the air aloft is especially cold. These funnels are usually harmless, but on rare occasions can briefly touch down and cause wind gusts over 50 mph. If a funnel approaches your location, move indoors. Please contact the National Weather Service if you see a funnel. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4356 7595 4373 7604 4396 7557 4360 7537 TIME...MOT...LOC 1339Z 251DEG 26KT 4367 7590 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:52 PM EDT | Special Weather Statement | BUF | Cattaraugus | 68 min |
| Aug 17, 10:03 PM EDT | Special Weather Statement | BUF | Cattaraugus | 57 min |
| Aug 17, 10:55 PM EDT | Special Weather Statement | BUF | Chautauqua | 65 min |
| Aug 18, 3:21 AM EDT | Special Weather Statement | BUF | Oswego | 24 min |
| Aug 18, 4:17 AM EDT | Special Weather Statement | BUF | Oswego | 28 min |
| Aug 18, 8:45 AM EDT | Special Marine Warning | BUF | 45 min | |
| Aug 18, 9:29 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 18, 10:14 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 18, 10:57 AM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 18, 4:33 PM EDT | Special Marine Warning | BUF | 42 min | |
| Aug 18, 4:36 PM EDT | Special Weather Statement | BUF | Jefferson | 39 min |
| Aug 18, 5:07 PM EDT | Special Weather Statement | BUF | Jefferson | 53 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.